Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 4, 2002, 6:37 PM EDT for Buchanan County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 6:37 PM EDT (22:37 UTC)
- Expired
- Jun 4, 2002, 7:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:50 PM EDT | Thunderstorm Wind | Big Rock, VA | Large trees and branches were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 042237 SVRRLX VAC027-042315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 637 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN VIRGINIA... * UNTIL 715 PM EDT... * AT 632 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF GRUNDY...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES AND WINDS IN EXCESS OF 60 MPH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. --CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3739 8228 3726 8212 3737 8192 3753 8197
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:13 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 4, 6:13 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 613 PM EDT TUE JUN 4 2002 WILL UPDATE THE ZONES TO ADD THE WATCH ATTM THERE ARE SEVERE THUNDERSTORMS OVER SE OH. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONES WVZ031...WVZ032...WVZ040...WVZ047. VA...NONE. KY...NONE. OH...NONE. .END/
In the hours before
Local storm report, Jun 4, 5:10 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
510 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM SOMERSET OH FLASH FLOODS
06/04/02 PERRY WATER RUNNING ACROSS
COUNTY ROADS OVER NORTHERN
PART OF COUNTY. WATER
OVERFLOWING FROM CULVERTS.
REPORTED BY LAW ENFORCEMENT
HC/KSNearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.